|The ocular adverse effects of isotretinoin largely ceased after treatment stopped, leading study authors to speculate that there may be some sort of meibomian gland regeneration process that could benefit patients suffering from meibomian gland dysfunction. Photo: acne.org. Click image to enlarge.|
Known by its brand name Accutane, isotretinoin is the most effective treatment for refractory acne vulgaris cases. The oral medication travels through the bloodstream, affecting oil glands and reducing sebum production all over the body, including in the face and eyelids. Dry eye and meibomian gland dysfunction with isotretinoin use have both been reported in the literature. To better characterize the drug’s ocular side effects, researchers in Poland conducted a study of individuals with an acne vulgaris diagnosis. They reported increased ocular complaints and reversible changes in meibomian glands.
The study included 48 eyes of 24 patients with acne vulgaris. Each patient underwent an ophthalmic exam before initiating isotretinoin therapy, three months after the start of treatment and one month after completion of the treatment.
The researchers reported significant increases in OSDI score during and after treatment compared with pretreatment values. During treatment, there was substantial meibomian gland loss and decreases in meibum quality score and lid margin abnormality score. These measures improved once treatment was stopped.
Additionally, the authors reported that the frequency of artificial tear use was positively associated with meibomian gland loss during and after treatment. They also noted in their paper that meibomian gland atrophy was significantly correlated with meibum quality scores during and after treatment. During isotretinoin treatment, decreased tear breakup time values correlated with an increase in lid margin abnormality score. Schirmer’s test scores and blink rates seemed unaffected by the treatment.
“Systemic therapy with a retinoid derivative is an independent risk factor for dysfunction and atrophy of the meibomian glands in patients with acne vulgaris,” the researchers concluded in their paper. “Interestingly, the statistical analysis carried out in the follow-up study unambiguously showed that the side effects induced by isotretinoin started to subside.” They added that further study into this occurrence will hopefully shed light on the mechanism for meibomian gland regeneration to help patients suffering from meibomian gland dysfunction.
Zakrzewska A, Wiacek MP, Słuczanowska-Głabowska S, et al. The effect of oral isotretinoin therapy on meibomian gland characteristics in patients with acne vulgaris. Ophthalmol Ther. June 10, 2023. [Epub ahead of print].